Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Ospy

Taking Sinemet in the middle of night

Recommended Posts

I am 55 years old. I was diagnosed with PD nearly 25 years ago. It wasn't until the last 2 years that I began experiencing freezes and very uncomfortable off-times. It was also during this recent period I began waking in the middle of the night totally off my meds, maybe even frozen. This is isanely uncomfortable.  In an effort to reduce the likelihood of this I began taking extended release Sinemet before bed. But sadly this tends to get me too about 3:30 or 4:00 am. Sometimes I'm waking very uncomfortable. I began keeping my regular Sinemet 25/100 by my bed.

heres the problem. Often I will sit up at 4:00 and take a Sinemet and lay back in bed and struggle back to sleep. Somehow though, it often will not work at all when taken in the middle of the night. I'll often eventually realize it's after 5:00 AM and I'm still frozen. Has anyone else experienced this? Is there a reason why this happens? Is there a solution? Thanks

Share this post


Link to post
Share on other sites

Are you taking the 4 am dose with a sufficient amount of water to encourage your stomach to empty into the small intestine where the sinemet works?  Or maybe lying down keeps the stomach from emptying into the intestine.  Is it possible you could recline against some pillows in a semi seated position for awhile?

  • Like 2

Share this post


Link to post
Share on other sites

Huh. I'm usually taking with a tiny splash of water. Perhaps I should try more water. I have noticed if I get up and walk around (which I'd rather not do) I have better success with this medication taking. Thank you for the tips. Very helpful. 

Share this post


Link to post
Share on other sites

My naturopath recommends taking Sinemet with something acidic to aid with absorption.  I usually use orange juice or lemon juice.  It may be that you stomach acid is low in the middle of the night since you are not geared up for digestion. I also use citicholine to help my meds last longer.  I'm more of a newby than you but get a good 6-8 hours and a passable 12 from one pill with the citicholine on board.

https://www.ncbi.nlm.nih.gov/pubmed/2289218

Share this post


Link to post
Share on other sites

Hi Ospy

DH  and I take meds during the night .  It works for us to maintain steady level.  We have no problems.  But we take CR continued release.  U might want tp see if that makes a difference.

we dont take a lot of water..so far it has been ok.  Good luck to. Youl

NN

Share this post


Link to post
Share on other sites

so when your IR C/L (immediate release) that you take in early morning doesn't work, what's do you do, take more in 45minutes?   because pd affects my autonomic nervous  system and causes high blood pressure, i use C/L to keep my BP down and was having to set an alarm to get up and take C/L every 3 hrs when my BP got worse - i was diagnosed 14 years ago.  i  was taking 1 50/200CR at bedtime but it wasn't enough.   Taking 1.5  50/200CR (75/300) would get me thru the night without waking up maybe 50% of the time.  One thing i've read was that taking CR with some fat extends it's affect, it slows gastric emptying.  you might want to experiment with this, take the CR with small piece of buttered bread? i've read that any food will extend the half life of CR but it takes longer to kick in and lowers bioavailability since the food slows gastric emptying so you have to take a higher dose with food.  i can't verify that eating fat will extend the life of CR and have never found a clinical trial testing it but did find a paper discussing problems with RYTARY effectiveness and the author suggested eating it with ice cream for the fat.

" As with carbidopa/levodopa IR, Rytary can be taken with or without food. One gets the quickest and most consistent (initial) absorption taking it away from food, but if a patient experiences nausea, taking it with carbohydrate may reduce the nausea. Protein can reduce absorption, but whether this is clinically relevant depends on how sensitive to small dose changes the patient is. Interestingly, high fat meals delay absorption and reduce the amount absorbed, but can  potentially lengthen the duration of benefit. Although this has not yet been studied, one might take Rytary at bedtime with a high fat snack such as ice cream, in an effort to extend benefit into the night as long as possible"

https://www.scribd.com/doc/258488669/How-to-Dose-Rytary-by-Robert-A-Hauser-MD-3-12-15

the 25/100 kicking in after you  wake up might be due to reduced gastric emptying, it decreases as we age, and the longer IR C/L stays in the stomach the more of the l-dopa  is destroyed. constipation reduces the benefit of C/L to almost zero for me but i'm sure you've considered this.   i assume you tried just taking a higher dose at this time?   keep  in mind that you are relying almost 100% on l-dopa from your pills and just how difficult it is to get enough l-dopa into your brain when evolution has created numerous enzymes whose job it is is to convert l-dopa into another amino acid.  sleep might not be the  issue, just needing more C/L  when you wake up might be the issue just due to progression.  just a lay person here,not a health care professional, but think about it, you only need on avg 1.5mg of mirapex to get adequate symptom relief but advanced pd'ers need 200-300mg of C/L.   Assuming mirapex and l-dopa  are similar in molecular weight, i.e.. one mirapex molecule has the same affect of 1 l-dopa molecule, and assuming maybe 50% of the mirapex gets into the brain and how much of that gets to where it's needed, one can assume you only need a tiny amount of mirapex or l-dopa in the brain, and based on mirapex dosing that  seems to be less 1.5mg?  So at your advanced stage where you aren't making much or storing much l-dopa in your brain, and with all the obstacles in your body that keep l-dopa getting into the brain, it is a challenge to  take enough C/L to get a tiny amount into your brain but not take too much to cause dyskinesia.  keep in mind that advanced pd'ers do better with continuous delivery l-dopa, dupdopa pump, so having that longer period without oral l-dopa  while your're asleep might develop a situation where those enzymes in your system that break down l-dopa are no longer inhibited by carbidopa so you need a larger dose in the morning?  just guessing here.

as an aside, after being diagnosed 14 years ago and not wanting to take an agonist because of the potential side affects and having my MDS not  very enthusiastic about it, he had me try amantadine - couldn't tolerate it -  entacapone - not enough benefit - to extend my ON time.   I was approved for DBS and I cancelled due to uncertainty about health insurance coverage with TRUMP - don't have MEDICARE - so things were looking pretty bleak so convinced my MDS to write a RX for an agonist of his choice.  So i've been taking generic MIRAPEX for the last 3 months and have no regrets,. yet.  No OCD, edema, dyskenesia and the benefits are my OFF's are bearable - much less sudden, i can eat with less negative affect on my C/L, have extended ON time from 2HRS to 3-4hrs and am going out more since i'm not afraid of an incapacitating OFF, sleep thru the night.  I'm taking a low dose of .75mg 3 times a day and this is below the 3-3.5mg target dose.   This "2nd honeymoon" might not last long if side affects pop up - i seem to have less appetite control but i'll deal with that.   First month was not fun, felt like a zombie at times but i'm over that.  Now working on figuring best dosing for I/R C/L along with CR.   Just bringing up trying an agonist if you haven't considered it.

 

DUNNO if you've tried rytary just at night, i didn't consider it due to the cost.

Share this post


Link to post
Share on other sites

Ive been battling stiffness at night, for a few years.  The answer for me has always been more Sinemet.  2 cr tabs in the morning and night and 8 standard tabs throught the day.  With this, I usually can get a solid 5-6 hours of sleep a night. 

Share this post


Link to post
Share on other sites

I've been taking a lDopa in the morning and throughout the day and before I go to bed. So I have all night with none. I've had no problem but the neuro suggested I take them throughout the day and not before I go to bed. He thought that the meds was being wasted if I was sleeping. I don't have sleep problems. Once in a while I can't sleep I will drink a glass of milk. That's all I need. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×